Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 609, NWS Jackson, MS

August 18, 2001Kemper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 18, 2001, 1:28 PM CDT for Kemper County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 1:28 PM CDT (18:28 UTC)
Expired
Aug 18, 2001, 2:00 PM CDT
In force
32 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kemper County, MS

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS54 KJAN 181830
SVRJAN
MSC069-181900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
128 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 200 PM CDT

* AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ALONG HIGHWAY 45 3 MILES SOUTH OF 
  PORTERVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL SOUTHEAST KEMPER COUNTY 

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH AND HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS 
STORM.

LAT...LON 3268 8861 3258 8845 3280 8812 3296 8831

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 AM CDT, 10 hours 43 minutes earlier.

Area forecast discussion, Aug 18, 2:45 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 AM CDT SAT AUG 18 2001

AS HAS BEEN THE CASE PRETTY MUCH ALL SUMMER...A SPRING-LIKE SYNOPTIC
PATTERN CONTINUES THIS MORNING WHILE SUMMERTIME MOISTURE (PWAT/S
AROUND 2.00/DEW PTS 70S) REMAINS IN PLACE AHEAD OF SLOWING COLD
FRONT SITUATED FROM NE CO...TO WI. THIS WEEKEND LOOKS NO DIFFERENT.
UPPER HIGH SITUATED FROM GULF COAST...WNW BACK UP THROUGH THE
INTERMOUTAIN WEST. MEANWHILE...NUMEROUS STRONG SHORTWAVES MOVE UP
AND OVER WRN UPPER RIDGE...THEN DROP PRETTY FAR SOUTH THROUGH THE
PLAINS/MS RIVER VALLEY/GT LAKES REGION ON THE HEELS OF IMPRESSIVE
70-90KT UPPER JET FLOW WHICH USUALLY HUGS THE CANADIAN BORDER DURING
THIS TIME OF YEAR. NO MAJOR DIFFERENCES IN MODELS...BUT GOING ETA
/META THIS GO ROUND WITH HANDLING/TIMING OF SHORTWAVES EMBEDDED IN FLOW.

UPPER TROUGH SEEN NICELY ON WATER VAPOR IMAGERY CONTINUES CARVING
OUT OVER THE ERN 2/3 OF U.S BRING 582 DM LINE AT 500 MB TO NEAR
KMEM BY 12Z MON. DURING THIS TIME...TAIL END OF COLD FRONT TO OUR
NORTH CONTINUES SWD INTO MS/LA BUT AT A SLOWING PACE AS UPPER SUPPORT
IS LOST SOMEWHAT. FIRST SHORTWAVE SEEN FIRING CONVECTION IN OK/TX AT
THIS TIME ARRIVES OVER NRN ZONES EARLY TODAY. MORE POTENT SHORTWAVE
ROTATES THROUGH THE AREA LATE TONIGHT INTO SUNDAY AS FRONT AND
DECENT ISENTROPIC ASCENT APPROACHES FROM THE WEST AND ENCOUNTERS
HIGH MOISTURE VALUES.  FEEL LOCALLY HEAVY RAINFALL WORDING IS
WARRANTED AS A FEW SPOTS COULD EASILY SEE AMOUNTS OF 1-2 INCHES.
WILL MENTION ISOLATED SEVERE STORMS NRN/WRN AREAS WITH LAPSE RATES
INCREASING TO NEAR 6.5 C/KM...-8-(-9) 500 MB TEMPS DIVING SEWD INTO
THIS REGION LATER TODAY THROUGH SUNDAY NIGHT. THIS IN LINE WITH SPC
THINKING OF DAMAGING WINDS/ISOLATED LARGE HAIL. VERY REASONABLE
CONSIDERING RRQ OF UPPER JET SETS UP OVER NRN MS/TN VALLEY WITH
TOTAL TOTALS => 50 COMING IN. (SEE SWODY 1/2 FOR FURTHER DETAILS).

LIKE WETTER FWC MOS POPS IN THE SHORT TERM. AS FOR TEMPS...LIKE WHAT
PREVIOUS SHIFT HAS DONE WITH MAX TEMPS LITTLE LOWER THAN MAV/FWC
VALUES TODAY WITH EXPECTED CONVECTION...THEN A LITTLE WARMER SUNDAY.

.EXTENDED...SEE NO REASON TO CHANGE CURRENT EXTENDED AS FRONT HANGS
UP OVER SRN ZONES ON MONDAY WITH UPPER RIDGE BUILDING IN FOR MID-LATE
NEXT WEEK WITH UPPER TROUGH LIFTING NEWD OUT OF AREA. AS FOR TS CHANTAL
...ALL MODELS INCLUDING AVN BRING INTO THE GULF BUT HAVE SOMEWHAT
DIFFERENT POSITIONS AT 120 HRS (LATE WED/THURS). STAY TUNED.

.PRELIM NUMBERS:
JAN 88/73/91/70 5242
MEI 89/71/90/68 6342

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
05/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:30 PM CDTSevere Thunderstorm WarningJANLauderdale30 min
Aug 17, 7:48 PM CDTSevere Thunderstorm WarningJANClarke27 min
Aug 18, 12:04 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha56 min
Aug 18, 12:18 PM CDTSevere Thunderstorm WarningJANNoxubee27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.